Kansas, 2004

Hail in Kansas, June 20, 2004

June 20, 2004 · NWS DDC · 6 events in 4 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 19, 1:49 PM CST, 10 hours 26 minutes earlier.

Area forecast discussion, Jun 19, 1:49 PM CST, 10 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
249 PM CDT SAT JUN 19 2004

.DISCUSSION...

DAYS 1-2...
U/A ANALYSIS THIS MORNING SHOWING DEVELOPING 7H BAROCLINIC ZONE OVER
THE CNTL PLAINS WITH 85H BAROCLINIC ZONE AND  MOISTURE LOCATED JUST
SOUTH OF THE CWA AS A COOL DOME OF HIGH PRESSURE MOVES SOUTHEAST
ACROSS THE PLAINS. GRANADA ALREADY SHOWING LOW LEVEL WINDS HAVE
RETURNED TO THE SOUTH AND HAVILAND PROFILERS SHOWING E/NE WINDS NOW
MORE SE SUGGESTING MOISTURE THAT WAS CONFINED SOUTH OF THE AREA WAS
BEGINNING TO MAKE ITS WAY BACK. SFC MAP AT 18Z ALSO HAD DWPTS NEAR
THE OK BORDER AROUND 60 WITH LOW CLOUDS AND FOG PRESENT ALREADY IN
PARTS OF SW KS. AT THIS TIME PHONE CALLS TO SURROUNDING COUNTIES
REVELING FOG NOT WIDESPREAD BUT AS SE FLOW DEVELOPS LATER THIS
EVENING AND 60 DWPTS BEGIN TO ADVECT BACK INTO CWA FOG MAY INDEED
BECOME WIDESPREAD BEFORE PCPN BEGINS LATER TONIGHT. AT THIS TIME
OPTED TO NOT GO WITH A FOG ADV YET DID PLACE AREAS OF FOG IN THE
GRIDS. AS FOR TEMPS DO NOT ANTICIPATE MUCH IF ANY DIURNAL CHANGE, IF
ANYTHING TEMPS MAY WARM AS HIGHER DWPTS ADVT IN.

AS FOR PCPN CHANCES WAA PROGGED OVER CWA BY 06Z AS WEAK VORT LOBE
ROTATES ACROSS ERN CO INTO WRN KS. ALREADY SEEING CONVECTION DEVELOP
OVER THE HIGHER TERRAIN AND AS THIS CONVECTION ENCOUNTERS THE
DEVELOPING WAA SEE NO REASON WHY THESE SHRA/TSRA WILL NOT CONTINUE
THROUGH THE NIGHT-EARLY MONDAY MORNING. CONVECTION CHANCES LOOKING
BETTER ON SUNDAY AFTER/EVENING AS COLD FRONT MOVES INTO CWA AND
BETTER AVAILABLE MOISTURE WILL BE PRESENT. MESO CAPES OVER 3000 AND
0-6KM SHEAR PROGGED TO BE BETWEEN 40-50 BY 00Z MONDAY. ALSO NOTICING
PCPN H20 OF NEAR 1.5 INCHES IN OUR EASTERN CWA WHICH GIVEN PCPN OVER
THE PAST SEVERAL DAYS COULD GIVE RISE TO SOME FLOODING CONCERNS
SUNDAY NIGHT.

DAYS 3-7...
FORECAST CHALLENGES INCLUDE TIMING OF NOCTURNAL PRECIPITATION EVENTS
AND TEMPERATURES.

ANOMALOUSLY ROBUST WESTERN PACIFIC WAVETRAIN CIRCULATION STRUCTURE
IS NOW IN PLACE ACROSS THE PACIFIC/NORTH AMERICAN SECTOR.  I EXPECT
THIS PATTERN TO SLOWLY GO THROUGH ITS LIFE CYCLE NEXT WEEK
(GRADUALLY DECAY).  IN ADDITION, LARGE POSITIVE HEIGHT ANOMALIES
SHOULD PERSIST ACROSS THE NORTH POLAR LATITUDES, WITH RETROGRESSION
FROM ABOUT GREENLAND INTO NORTHWEST CANADA.  THE LATTER BEHAVIOR
WILL BE A CONTRIBUTOR TO FORCING A LOBE OF THE POLAR VORTEX
SOUTHWARD TO NEAR MINNESOTA BY THE MIDDLE OF NEXT WEEK.  GIVEN THE
CURRENT WEATHER-CLIMATE SITUATION (WHICH INCLUDES GENERAL
PERSISTENCE AND ENHANCEMENT OF TROPICAL CONVECTION FROM ABOUT
60E-160E), I WOULD FAVOR THE SOLUTION OFFERED BY THE CDC REFORECAST
ENSEMBLE.  THE NCEP AND CANADIAN ENSEMBLES ARE SIMILAR, AS ARE THE
DETERMINISTIC RUNS OF THE ECMWF AND UKMET.

THIS MEANS THAT THE FLOW ACROSS THE CENTRAL ROCKIES/HIGH PLAINS
SHOULD GRADUALLY BECOME MORE WEST AND NORTHWEST DURING THE UPCOMING
WEEK, IN THE PRESENCE OF BELOW NORMAL MID/UPPER TROPOSPHERIC
HEIGHTS.  MEAN SEA LEVEL PRESSURES SHOULD REMAIN FAIRLY HIGH, ON
AVERAGE, ACROSS THE CENTRAL PLAINS, MAINTAINING A GENERAL
EASTERLY FLOW ACROSS MY CWA INTO COLORADO.  FINALLY, THERE
WILL BE A RATHER PERSISTENT STRONG SO-CALLED BAROCLINIC ZONE ACROSS
THE CENTRAL AND SOUTHERN ROCKIES/PLAINS.  THIS SET-UP WILL CONTINUE
TO FAVOR DAILY THUNDERSTORM INITIATION OFF THE HIGH TERRAIN AND
EVOLVING INTO MCS STRUCTURES THAT COULD AFFECT MY CWA DURING THE
NIGHTTIME HOURS.

SINCE TIMING OF THESE KIND OF EVENTS IS DIFFICULT FOR THIS WEEK 1
FORECAST TIME SCALE, I SIMPLY INSERTED A CHANCE OF
LATE-AFTERNOON/OVERNIGHT STORMS FOR EACH DAY IN THE GRIDS.  LATER
SHIFTS CAN FINE TUNE THAT.  BY NEXT WEEKEND, I BELIEVE THERE WILL BE
A STRONG TROUGH (FOR THIS TIME OF YEAR) APPROACHING THE WEST COAST
OF THE USA, AND THAT SHOULD LEAD TO A BUILDING RIDGE ACROSS THE
SOUTHERN ROCKIES AND PLAINS.  THAT WILL SHIFT THE MAIN MCS TRACK
TO THE NORTHEAST, TOWARD THE NORTHERN/CENTRAL PLAINS, ETC., DURING
WEEK 2.

I LOWERED TEMPERATURES A BIT FOR TUESDAY THROUGH WEDNESDAY MORNING,
GIVEN THERE WOULD HAVE YET BEEN ANOTHER SURGE OF UNSEASONABLY COOL
AIR, ALONG WITH THE CLOUD COVER AND PRECIPITATION.  I THINK
TEMPERATURES WILL WARM TO NEAR SEASONAL BY NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 61 81 61 81 / 50 30 50 30
GCK 60 81 60 80 / 50 30 50 30
EHA 61 90 59 82 / 30 20 40 40
LBL 61 90 61 82 / 40 20 40 40
HYS 60 77 60 80 / 60 50 70 20
P28 61 83 66 83 / 50 30 40 40
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

18/23
Hazardous weather outlook, Jun 19, 1:05 PM CST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
205 PM CDT SAT JUN 19 2004

KSZ030-031-043>046-061>066-074>081-084>090-201100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
205 PM CDT (105 PM MDT) SAT JUN 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP IN EASTERN COLORADO LATE THIS AFTERNOON
AND TO MOVE INTO WESTERN KANSAS AFTER SUNSET. UNSEASONABLY COOL AND
STABLE AIR IN THE LOWER LEVELS OF THE ATMOSPHERE WILL PERSIST, AND
THE THUNDERSTORMS WHICH MOVE INTO KANSAS THIS EVENING ARE NOT
EXPECTED TO BE SEVERE, BUT MAY PRODUCE UP TO THREE QUARTERS OF AN
INCH OF RAINFALL OVERNIGHT IN A FEW LOCATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH MOST OF THE WEEK
WITH SCATTERED THUNDERSTORMS PRIMARILY DURING THE NIGHTTIME HOURS. A
FEW OF THESE THUNDERSTORMS COULD BE SEVERE. HAIL AND HIGH WINDS WILL
BE THE MAIN THREATS, ALTHOUGH HEAVY RAINFALL COULD PRODUCE LOCAL
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

18

The radar

The Goodland radar (KGLD), 115 km away, was scanning. The volume nearest the first event began at 06:15 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Scott

When
June 20, 12:15 AM CST
Where
Scott County, 5 mi W of Scott City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.483, -101.000

Hail, Kearny

When
June 20, 12:30 AM CST
Where
Kearny County, 14 mi N of Deerfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.183, -101.133

Hail, Scott

When
June 20, 12:35 AM CST
Where
Scott County, 3 mi E of Scott City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.483, -100.850

Hail, Finney

When
June 20, 12:55 AM CST
Where
Finney County, 4 mi SE of Friend
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.233, -100.867

Hail, Ford

When
June 20, 2:29 AM CST
Where
Ford County, 3 mi W of Dodge City
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.750, -100.067

Hail, Ford

When
June 20, 2:35 AM CST
Where
Ford County, 1 mi W of Dodge City
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.750, -100.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407939, 5407940, 5407941, 5407942, 5407943, 5408009.